Missouri, 2017

Tornado and Hail in Missouri, December 4, 2017

December 4, 2017 · NWS EAX · 8 events in 6 counties and zones

On the afternoon of December 4, 2017, a line of thunderstorms formed in western Missouri and through the rest of the afternoon moved eastward into central Missouri. Several low-topped supercells formed along this line of storms, one of which produced a tornado that did damage to residences between Higbee and Renick, Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$250,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the afternoon of December 4, 2017, a line of thunderstorms formed in western Missouri and through the rest of the afternoon moved eastward into central Missouri. Several low-topped supercells formed along this line of storms, one of which produced a tornado that did damage to residences between Higbee and Renick, Missouri. The worst of the damage occurred just east of Higbee, where a couple residences were completely destroyed, one of which was a mobile home. One person was critically injured, and another person suffered minor injuries. The tornado lasted about 15 minutes, and eventually dissipated just east of Renick, near the Randolph/Monroe County line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 4, 11:36 AM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Dec 4, 11:36 AM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1136 AM CST Mon Dec 4 2017

.Discussion...
Issued at 338 AM CST MON DEC 4 2017

Stratus will expand across the region early this morning as
isentropic lift and low-level moisture increases, and could also
be accompanied by patchy drizzle or very light rain toward
sunrise. Gusty south southwest winds will continue through the
morning in advance of a well advertised southeastward-moving cold
front currently in central NE/KS, advecting in and mixing down
increasing daytime temperatures despite thick daytime cloud cover.
Have raised highs into the upper 60s to lower 70s CWA-wide given
the starting point in the lower to mid 60s. Winds do not look
quite strong enough for an advisory, but sustained speeds could
brush 30 mph on-and-off both ahead of the front this morning and
behind it this afternoon.

The front will push through the region this afternoon, and will be
chased by a faster-moving shortwave trough that should catch up to
the surface front by late afternoon or early evening. Once the
forcing from the front and the upper wave become juxtaposed, the
light warm-sector and frontal precipitation will become enhanced
and lapse rates will steepen, allowing more robust showers and a
few scattered storms to develop along the cold front. This will
likely happen out of our CWA, but have still kept thunder in the
southeastern half of the forecast area where this transition will
initially occur. Precipitation chances will abruptly end behind
the front as much drier low-level air surges in, dropping dew
points from the mid to upper 50s into the teens by late evening.
This very quick drop in RH combined with gusty west northwest
winds behind the front could result in a several-hour period of
increased wildfire danger, especially in areas with more residence
time behind the front this afternoon and that do not notably
accumulate precipitation today (eastern KS and northwest into far
western MO).

Windy conditions will continue through tonight and increase again
Tuesday after sunrise. Soundings are quite impressive for both
gusty winds and dry conditions Tuesday afternoon, mixing to
nearly 750 hPa and resulting in an inverted-V boundary layer
profile with surface Tds in the single digits to lower teens. Both
wind advisory criteria and red flag criteria seem probable, but
will continue evaluate and highlight with an SPS for now.

Chilly conditions are still expected Thursday through Saturday as
a secondary surge of cold air heads into the central and eastern
Plains. Have lowered highs closer to CONSAll values versus the
superblend, keeping highs in the lower to mid 30s each afternoon.
A few flurries are possible across central or northeastern MO as a
few weak waves clip our area in northwest flow aloft, but no
accumulating precip is expected in the overall dry pattern.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1136 AM CST MON DEC 4 2017

MVFR conditions to continue for the next hour or so with rapid
clearing expected by 21z following the passage of a cold front.
Strong winds with gusts to 35 kts will continue this afternoon
with a gradual directional change to the northwest expected later
today. Gusty winds to continue through the overnight and much of
the day tomorrow as a dry airmass advances over the region.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Laflin
Aviation...32
Hazardous weather outlook, Dec 4, 11:22 AM CST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
1122 AM CST Mon Dec 4 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051730-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
1122 AM CST Mon Dec 4 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

Isolated severe storms are possible this afternoon east of I-35.
Damaging winds and small hail will be the main threats. High fire
danger will develop this afternoon across northwestern MO and
northeastern KS.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Very high fire danger is expected across the region Tuesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Dec 4, 2:20 PM CST, 1 hour before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
220 PM CST MON DEC 4 2017

MOZ037-038-043-044-042045-
Cass MO-Johnson MO-Lafayette MO-Jackson MO-
220 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASS...SOUTHWESTERN
LAFAYETTE...SOUTHEASTERN JACKSON AND NORTHWESTERN JOHNSON COUNTIES
UNTIL 245 PM CST...

At 220 PM CST, Doppler radar was tracking a strong thunderstorm over
Greenwood, moving northeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lee's Summit, Blue Springs, Grandview, Belton, Raymore, Grain Valley,
Pleasant Hill, Oak Grove, Greenwood, Peculiar, Lake Lotawana, Lake
Winnebago, Lone Jack, Baldwin Park, Lake Lafayette, Bates City, Unity
Village and Tarsney Lakes.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 21 and 32.
 Interstate 470 between mile markers 7 and 12.

LAT...LON 3870 9442 3886 9455 3911 9415 3889 9391
TIME...MOT...LOC 2020Z 234DEG 36KT 3887 9434

Mell
Local storm report, Dec 4, 2:32 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
232 PM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             1 WNW RAYMORE           38.81N 94.47W
12/04/2017  E0.50 INCH       CASS               MO   PUBLIC

&&

STG
Special weather statement, Dec 4, 2:53 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
253 PM CST MON DEC 4 2017

MOZ015-016-023-024-042130-
Grundy MO-Livingston MO-Linn MO-Sullivan MO-
253 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LINN...SOUTHEASTERN
GRUNDY...SOUTHWESTERN SULLIVAN AND CENTRAL LIVINGSTON COUNTIES UNTIL
330 PM CST...

At 252 PM CST, Doppler radar was tracking a strong thunderstorm near
Chillicothe, moving northeast at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chillicothe, Brookfield, Meadville, Laclede, Linneus, Wheeling,
Utica, Chula and Purdin.

A severe thunderstorm watch remains in effect until 900 PM CST for
north central Missouri.

LAT...LON 3968 9358 3984 9369 4013 9326 3980 9298
TIME...MOT...LOC 2052Z 243DEG 41KT 3982 9349

Mell
Special weather statement, Dec 4, 3:17 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
317 PM CST MON DEC 4 2017

MOZ043-053-054-042200-
Bates MO-Cass MO-Henry MO-
317 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASS...SOUTHWESTERN
HENRY AND SOUTHEASTERN BATES COUNTIES UNTIL 400 PM CST...

At 317 PM CST, Doppler radar was tracking a strong thunderstorm over
Rich Hill, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Butler, Rich Hill, Deepwater, Montrose, Creighton, Ballard and La
Due.

A severe thunderstorm watch remains in effect until 900 PM CST for
west central Missouri.

LAT...LON 3806 9446 3814 9449 3853 9410 3821 9369
      3821 9405 3810 9406 3805 9427
TIME...MOT...LOC 2117Z 245DEG 35KT 3810 9434

Mell

The radar

The Pleasant Hill radar (KEAX), 79 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Bates

When
December 4, 3:20 PM CST
Where
Bates County, 0.54 mi E of Rich Hill
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.100, -94.360

Hail, Lafayette

When
December 4, 3:36 PM CST to 3:38 PM CST
Where
Lafayette County, 0.69 mi S of Alma
Measured
1 in hail
Reported by
Public
Coordinates
39.090, -93.550

Hail, Johnson

When
December 4, 3:48 PM CST
Where
Johnson County, 2.14 mi NNE of Cornelia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.680, -93.740

Hail, Lafayette

When
December 4, 3:55 PM CST to 3:57 PM CST
Where
Lafayette County, 0.88 mi NE of Concordia
Measured
1 in hail
Reported by
Public
Coordinates
38.990, -93.570

Thunderstorm Wind, Macon

When
December 4, 4:00 PM CST to 4:03 PM CST
Where
Macon County, 3.61 mi NNE of Goldsberry
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.020, -92.760

Some small branches were broken off of a tree near South Gifford. Winds were estimated around 60 mph.

Hail, Adair

When
December 4, 4:09 PM CST to 4:11 PM CST
Where
Adair County, 2.73 mi WSW of Bullion
Measured
1 in hail
Reported by
Public
Coordinates
40.170, -92.530

Thunderstorm Wind, Randolph

When
December 4, 4:52 PM CST to 4:55 PM CST
Where
Randolph County, 1.16 mi SSE of Higbee
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
39.305, -92.512

A weakened brick building was destroyed by strong winds preceding the tornado that formed just east of Higbee. The damage was extensive, but considering the dilapidated nature of the building and the unidirectional nature of the damage, strong thunderstorm winds of around 70 to 80 mph were deemed to be the cause of the damage.

Tornado, Randolph

When
December 4, 4:54 PM CST to 5:09 PM CST
Where
Randolph County, 1.6 mi ESE of Higbee to 5.53 mi E of Renick
Rating
EF1
Path length
10 mi
Path width
30 yd
Injuries
2 direct, 0 indirect
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
39.310, -92.493

This tornado formed just east of Higbee and just west of Road 2550. The tornado lasted approximately 15 minutes, and traveled around 10 miles. The worst of the damage occurred just south of Moberly, near the town of Renick, where a mobile home and a house built into an earthen berm were completely destroyed, injuring one of the occupants. Vehicles in the area were also tossed long distances, and several outbuildings were destroyed. The tornado eventually dissipated just west of the Randolph/Monroe County line, just south of Highway M.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyThe tornado archive for Missouri, 2017Warnings in Missouri, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725078, 725079, 725080, 725081, 725083, 725082, 724923, 724913.